MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ABRADER 2.9 MAG-MINI DISP. BLADE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. ABRADER 2.9 MAG-MINI DISP. BLADE; SAW, POWERED, AND ACCESSORIES
Model Number 72201518
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Information (3190)
Date of Event 08/10/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a wrist arthroscopic surgery using a "2.9mm abrader blade", metal pieces were found while removing the sclerotic bone.Although a back-up device was available to complete the procedure, it is unknown if there was a surgery delay.No patient injuries or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Event or Problem Description
It was reported that, during a wrist arthroscopic surgery using a "2.9mm abrader blade", metal pieces were found while removing the sclerotic bone.The metallic pieces were successfully removed from the patient.The pieces were removed using tweezers and suction.The procedure was completed using a back-up device.It is unknown if there was a delay.No other complications were reported.
 
Additional Manufacturer Narrative
Event description updated.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the subject device and the reported incident.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review concluded this was a repeat issue.A review of the instructions for use found: do not resterilize.For single use only.Discard any open, unused product.Do not use after the expiration date do not allow the rotating portion of any blade or burr to touch any metallic object such as a cannula or arthroscope.Damage to both instruments is likely.Excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly.A review of risk management files found that the reported failure was documented appropriately.A review of the customer provided images show the packaging and confirms part number and lot number.Also shows a metal material from a scopes view.The complaint was confirmed.Factors that could have contributed to the reported event include side-loading.No containment or corrective actions are recommended at this time.

Brand Name
ABRADER 2.9 MAG-MINI DISP. BLADE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10558139
Report Number1219602-2020-01435
Device Sequence Number2793696
Product Code HAB
UDI-Device Identifier03596010621672
UDI-Public03596010621672
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/10/2022
Device Model Number72201518
Device Catalogue Number72201518
Device Lot Number50832090
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/27/2020
Supplement Date Received by Manufacturer09/17/2020
03/23/2021
Initial Report FDA Received Date09/20/2020
Supplement Report FDA Received Date09/24/2020
03/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age23 YR